Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 22, NWS Nashville, TN

January 11, 20205 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jan 11, 2020, 6:20 PM CST for 5 counties in Tennessee. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 11, 2020, 6:20 PM CST (00:20 UTC)
Expired
Jan 11, 2020, 7:00 PM CST
In force
40 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cannon County, TN, DeKalb County, TN, Rutherford County, TN, Smith County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 61 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
101 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

967 
WUUS54 KOHX 120020
SVROHX
TNC015-041-149-159-189-120100-
/O.NEW.KOHX.SV.W.0022.200112T0020Z-200112T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
620 PM CST Sat Jan 11 2020

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southern Smith County in Middle Tennessee...
  De Kalb County in Middle Tennessee...
  Northeastern Rutherford County in Middle Tennessee...
  Southeastern Wilson County in Middle Tennessee...
  Northern Cannon County in Middle Tennessee...

* Until 700 PM CST.

* At 620 PM CST, severe thunderstorms were located along a line
  extending from Lebanon to near Walterhill, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Murfreesboro, Lebanon, Smithville, Watertown, Gordonsville,
  Walterhill, Hickman, South Carthage, Alexandria, Dowelltown,
  Liberty, Auburntown, Lascassas, Tuckers Crossroads, Cedars Of
  Lebanon State Park, Center Hill Lake, Edgar Evans State Park,
  Milton and Gladeville.

This includes the following highways...
 Interstate 40 between mile markers 232 and 266.
 Interstate 840 between mile markers 70 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3621 8581 3619 8580 3618 8581 3618 8579
      3617 8579 3617 8581 3613 8581 3610 8578
      3588 8576 3586 8642 3622 8642 3625 8582
TIME...MOT...LOC 0020Z 263DEG 44KT 3622 8631 3591 8632 

HAIL...<.75IN
WIND...60MPH
 
$$

27
2 follow-up statements
226 
WWUS54 KOHX 120038
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
638 PM CST Sat Jan 11 2020

TNC149-120048-
/O.CAN.KOHX.SV.W.0022.000000T0000Z-200112T0100Z/
Rutherford TN-
638 PM CST Sat Jan 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUTHERFORD COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3619 8580 3618 8581 3617 8580 3618 8579
      3613 8581 3610 8578 3588 8576 3589 8615
      3591 8615 3592 8614 3596 8616 3622 8621
      3624 8582
TIME...MOT...LOC 0038Z 263DEG 44KT 3624 8607 3593 8608 

$$

TNC015-041-159-189-120100-
/O.CON.KOHX.SV.W.0022.000000T0000Z-200112T0100Z/
Smith TN-De Kalb TN-Wilson TN-Cannon TN-
638 PM CST Sat Jan 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CST
FOR SOUTHERN SMITH...DE KALB...SOUTHEASTERN WILSON AND NORTHERN
CANNON COUNTIES...

At 638 PM CST, severe thunderstorms were located along a line
extending from 6 miles west of Carthage to 7 miles north of Woodbury,
moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Smithville, Watertown, Gordonsville, Hickman, South Carthage,
Alexandria, Dowelltown, Liberty, Auburntown, Center Hill Lake,
Tuckers Crossroads and Edgar Evans State Park.

This includes Interstate 40 between mile markers 244 and 266.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3619 8580 3618 8581 3617 8580 3618 8579
      3613 8581 3610 8578 3588 8576 3589 8615
      3591 8615 3592 8614 3596 8616 3622 8621
      3624 8582
TIME...MOT...LOC 0038Z 263DEG 44KT 3624 8607 3593 8608 

HAIL...<.75IN
WIND...60MPH
 
$$

27
523 
WWUS54 KOHX 120049
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
649 PM CST Sat Jan 11 2020

TNC015-189-120059-
/O.CAN.KOHX.SV.W.0022.000000T0000Z-200112T0100Z/
Wilson TN-Cannon TN-
649 PM CST Sat Jan 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILSON AND
NORTHERN CANNON COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3617 8580 3613 8581 3610 8578 3588 8576
      3588 8592 3596 8602 3600 8603 3601 8604
      3603 8604 3604 8605 3606 8605 3607 8606
      3612 8607 3619 8610 3620 8609 3622 8611
      3624 8582
TIME...MOT...LOC 0049Z 263DEG 44KT 3626 8591 3595 8592 

$$

TNC041-159-120100-
/O.CON.KOHX.SV.W.0022.000000T0000Z-200112T0100Z/
Smith TN-De Kalb TN-
649 PM CST Sat Jan 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CST
FOR SOUTHERN SMITH AND DE KALB COUNTIES...

At 649 PM CST, severe thunderstorms were located along a line
extending from Carthage to near Smithville, moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Smithville, Gordonsville, Hickman, South Carthage, Alexandria,
Dowelltown, Liberty, Center Hill Lake and Edgar Evans State Park.

This includes Interstate 40 between mile markers 250 and 266.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3617 8580 3613 8581 3610 8578 3588 8576
      3588 8592 3596 8602 3600 8603 3601 8604
      3603 8604 3604 8605 3606 8605 3607 8606
      3612 8607 3619 8610 3620 8609 3622 8611
      3624 8582
TIME...MOT...LOC 0049Z 263DEG 44KT 3626 8591 3595 8592 

HAIL...<.75IN
WIND...60MPH
 
$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 5:27 PM CST, 53 minutes earlier.

Area forecast discussion, Jan 11, 5:27 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
527 PM CST Sat Jan 11 2020

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Back edge of the precipitation shield now extends from CKV southward
through Waynesboro. The main line of tstms is now working across the
Plateau. The tornado watch remains in effect for our far
southeastern counties through 8 pm. Although, it appears that that
watch will likely be cancelled once the line clears our area, in a
couple of hours from now. Still looking at isol thunder to the west
of the main line. Helicity values still remain elevated in that se
corner, so we are not out of the woods just yet.

It looks as though the convection should end across our Plateau
around 8 pm or so. Will definitely utilize the option to include a
pre first period giving the ramping down nature of the activity.

Otw, clouds to persist overnight. As for the wind advisory, a few of
the models still lean toward some subsidence as the rain shuts off.
this could mix down some higher winds again late this afternoon.
Thus, the plan will be to allow the wind advisory to continue
through 00Z as planned.

Moving on, the upcoming replacement airmass will be colder than it
has been. However, we are still looking at above normal
temperatures. Southerly upper level component will remain active and
thus, shower activity will lift back to the north by Monday night.
Additionally, we will have enough instability for tstm inclusion.
The active weather will stick around through Wednesday when a
stronger cold front approaches. The good news is that qpf amounts
dont look to be too worrisome. Maybe a half inch or so from Mon nt
through Wed.

High temps by late in the week will fall to near normal levels. This
will be short lived however as a frontal boundary takes aim on the
mid state by saturday with the sfc energy being focused well to our
north.

&&

.AVIATION...
00Z TAF DISCUSSION.

A thin line of showers moving across Middle TN at issuance could
cause brief gusty winds to 35 kts at KBNA/KMQY in the next hour.

Otherwise, look for mainly MVFR conditions overnight with
possibly some IFR around sunrise. Clouds should start to clear out
by late morning and while I haven't indicated this in this set of
TAFs, will wait for this evening's suite of models to come in.

Winds will remain breezy until around midnight when 5-10 kts will
become more common. Wind shift will also occur overnight as the
actual front pushes through Middle TN.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........Unger
Hazardous weather outlook, Jan 11, 4:14 PM CST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
414 PM CST Sat Jan 11 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-122215-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
414 PM CST Sat Jan 11 2020

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Tonight.

Rises on areas waterways are likely as today's rainfall runs off
into rivers and streams, however no significant flooding is
expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

27

In the hours before

Local storm report, Jan 11, 2:30 PM CST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 AM     TSTM WND DMG     SPRINGFIELD             36.50N  86.88W
01/11/2020                   ROBERTSON          TN   911 CALL CENTER

            TREES DOWN ACROSS THE CITY. ONE TREE FELL ON A HOME BUT
            THE HOME DID NOT SUSTAIN DAMAGE.

&&

EVENT NUMBER OHX2000021

SCHAPER
Special weather statement, Jan 11, 3:16 PM CST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Nashville TN
316 PM CST Sat Jan 11 2020

TNZ066-112145-
Cumberland TN-
316 PM CST Sat Jan 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CUMBERLAND COUNTY UNTIL
345 PM CST...

At 316 PM CST, Doppler radar was tracking a strong thunderstorm near
Fairfield Glade, or 9 miles east of Crossville, moving east at 40
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Crossville, Fairfield Glade, Crab Orchard and Cumberland Mountain
State Park.

This includes Interstate 40 between mile markers 323 and 339.

A Tornado Watch remains in effect until 800 PM CST for Middle
Tennessee.

LAT...LON 3590 8471 3586 8473 3583 8477 3582 8480
      3576 8492 3577 8493 3575 8503 3577 8504
      3614 8494 3614 8487 3608 8483 3609 8483
      3609 8480 3605 8479 3600 8472 3591 8468
TIME...MOT...LOC 2116Z 261DEG 36KT 3592 8487

Whitehead
Local storm report, Jan 11, 3:34 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
334 PM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     TSTM WND DMG     PALMER                  35.36N  85.57W
01/11/2020                   GRUNDY             TN   911 CALL CENTER

            TREES AND POWER LINES DOWN IN NORTH-CENTRAL AND EASTERN
            PORTIONS OF THE COUNTY.

&&

EVENT NUMBER OHX2000022

SCHAPER
Special weather statement, Jan 11, 5:19 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Nashville TN
519 PM CST Sat Jan 11 2020

TNZ007-008-026-027-120000-
Robertson TN-Davidson TN-Cheatham TN-Sumner TN-
519 PM CST Sat Jan 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAVIDSON...SUMNER...
NORTHEASTERN CHEATHAM AND ROBERTSON COUNTIES UNTIL 600 PM CST...

At 519 PM CST, Doppler radar was tracking a strong thunderstorm near
Coopertown, or 9 miles north of Ashland City, moving northeast at 50
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gallatin, Springfield, Ashland City, Hendersonville, Goodlettsville,
White House, Millersville, Greenbrier, Coopertown, Ridgetop, Cross
Plains, Portland, Joelton, Pleasant View, Orlinda, Adams, Cedar Hill,
Mitchellville, Bledsoe Creek State Park and Cottontown.

This includes the following highways...
 Interstate 65 between mile markers 95 and 121.
 Interstate 24 between mile markers 18 and 41.

LAT...LON 3665 8633 3639 8629 3620 8710 3645 8713
      3646 8712 3646 8713 3652 8711 3655 8712
      3656 8714 3665 8694 3665 8659 3663 8656
      3665 8651
TIME...MOT...LOC 2319Z 242DEG 42KT 3641 8703

27
Special weather statement, Jan 11, 5:36 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Nashville TN
536 PM CST Sat Jan 11 2020

TNZ027-028-059-062-120015-
Rutherford TN-Williamson TN-Davidson TN-Wilson TN-
536 PM CST Sat Jan 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAVIDSON...NORTHWESTERN
RUTHERFORD...NORTHEASTERN WILLIAMSON AND WESTERN WILSON COUNTIES
UNTIL 615 PM CST...

At 536 PM CST, Doppler radar was tracking a strong thunderstorm over
Franklin, moving northeast at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Franklin, Lebanon, Smyrna, Brentwood, La Vergne, Mount Juliet,
Nolensville, Forest Hills, Oak Hill, Belle Meade, Thompson's Station,
Walterhill, Rural Hill, Bellevue, Antioch, Belinda City, Berry Hill,
Cedars Of Lebanon State Park, Percy Priest Lake and Gladeville.

This includes the following highways...
 Interstate 40 between mile markers 212 and 239.
 Interstate 65 between mile markers 60 and 82.
 Interstate 24 between mile markers 52 and 71.
 Interstate 840 between mile markers 25 and 30, and between mile
markers 58 and 76.

LAT...LON 3598 8626 3579 8696 3609 8694 3631 8627
TIME...MOT...LOC 2336Z 244DEG 45KT 3596 8688

27
Special weather statement, Jan 11, 6:12 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Nashville TN
612 PM CST Sat Jan 11 2020

TNZ028-030-062-064-120100-
Rutherford TN-Wilson TN-De Kalb TN-Smith TN-
612 PM CST Sat Jan 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SMITH...NORTHWESTERN DE
KALB...NORTHEASTERN RUTHERFORD AND SOUTHERN WILSON COUNTIES UNTIL 700
PM CST...

At 611 PM CST, Doppler radar was tracking a strong thunderstorm near
Walterhill, or 12 miles southwest of Lebanon, moving east at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lebanon, Smyrna, Mount Juliet, Watertown, Gordonsville, Walterhill,
Belinda City, Hickman, South Carthage, Alexandria, Dowelltown,
Liberty, Tuckers Crossroads, Cedars Of Lebanon State Park, Center
Hill Lake, Edgar Evans State Park and Gladeville.

This includes the following highways...
 Interstate 40 between mile markers 228 and 266.
 Interstate 840 between mile markers 58 and 76.

LAT...LON 3594 8648 3620 8648 3624 8582 3600 8579
TIME...MOT...LOC 0011Z 255DEG 44KT 3605 8642

27

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 6:09 PM CSTSevere Thunderstorm WarningOHXMacon, Smith, Sumner, Trousdale, Wilson36 min
Jan 11, 6:12 PM CSTSpecial Weather StatementOHXWilson48 min
Jan 11, 6:26 PM CSTSevere Thunderstorm WarningOHXMacon34 min
Jan 11, 6:42 PM CSTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith, Trousdale48 min
Jan 11, 6:55 PM CSTSevere Thunderstorm WarningOHXDeKalb, Jackson, Overton, Putnam, Smith35 min
Jan 11, 7:29 PM CSTSpecial Weather StatementOHXClay, Overton, Putnam46 min
Jan 11, 7:50 PM CSTSpecial Weather StatementOHXCumberland, Fentress, Pickett40 min
Jan 11, 7:53 PM CSTRiver Flood AdvisoryOHXPerry51 hr
Jan 12, 1:35 AM CSTRiver Flood WarningOHXLawrence5 hr
Jan 12, 4:35 AM CSTRiver Flood AdvisoryOHXHickman46 hr
Jan 12, 6:17 AM CSTRiver Flood AdvisoryOHXLawrence4 hr
Jan 12, 2:32 PM CSTRiver Flood AdvisoryOHXDavidson8 days
Jan 12, 2:38 PM CSTRiver Flood AdvisoryOHXSumner, Trousdale, Wilson31 hr
Jan 12, 3:31 PM CSTRiver Flood AdvisoryOHXHumphreys45 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.